AstraZeneca-linked blood clot confirmed in Alberta: Dr. Hinshaw

953
FILE PHOTO: Vials with a sticker reading,
FILE PHOTO: Vials with a sticker reading, "COVID-19 / Coronavirus vaccine / Injection only" and a medical syringe are seen in front of a displayed AstraZeneca logo in this illustration taken October 31, 2020. REUTERS/Dado Ruvic/Illustration/File Photo

EDMONTON – COVID-19 Update – Alberta has had an incident with the AstraZeneca Vaccine.

Chief Medical Officer of Health Dr. Deena Hinshaw issued the following statement on a confirmed case of vaccine-induced immune thrombotic thrombocytopenia (VITT) in a patient after receiving the AstraZeneca vaccine:

“We have confirmed a case of the rare blood clot disorder known as VITT in Alberta. The patient is a male in his 60s who has received treatment and is recovering. To protect patient confidentiality, additional details will not be publicly released.

“I continue to recommend AstraZeneca for anyone who is 55 and older, and to recommend that all Albertans get vaccinated as soon as they are able. It is the best way to protect your health and the health of those around you.

“The Alberta case marks the second cases of VITT out of more than 700,000 doses of AstraZeneca or CoviSHIELD/AstraZeneca that have been administered in Canada to date. This does not change the risk assessment previously communicated to Albertans.

“We are actively monitoring the safety of all vaccines and working with health officials across Canada to protect Albertans. While every adverse reaction is unfortunate, it is important to remember that these blood clots are extremely rare and that this vaccine helps prevent the much higher risks that come from COVID-19 infection.

“The global frequency of VITT has been estimated at approximately one case in 100,000 to 250,000 doses of vaccine. In comparison, Albertans 55 and older who are diagnosed with COVID-19 have a one in 200 chance of dying from that infection. They are also at least 1,500 times more likely to be hospitalized from COVID-19 than experiencing VITT after getting AstraZeneca.”